Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 25, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Aug 21, 2021, 4:01 PM HST for 4 counties in Hawaii. It was in force for 59 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2021, 4:01 PM HST (02:01 UTC)
- Expired
- Aug 24, 2021, 3:00 AM HST
- In force
- 59 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 2.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WHHW40 PHFO 220201 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 401 PM HST Sat Aug 21 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .Surf along east facing shores will steadily increase tonight through Sunday as the swell from former tropical cyclone Linda fills in from east to west. Surf will likely peak late Sunday into Monday. HIZ017-037-038-047-048-052>054-221515- /O.NEW.PHFO.SU.Y.0025.210822T0201Z-210823T1600Z/ Maui Windward West-Molokai Windward-Molokai Southeast- Windward Haleakala-Kipahulu-Big Island Southeast-Big Island East- Big Island North- 401 PM HST Sat Aug 21 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf rising to 6 to 10 feet tonight through Sunday. * WHERE...East facing shores of Molokai, Maui, and Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ009-030>032-035-221515- /O.NEW.PHFO.SU.Y.0025.210822T1600Z-210823T1600Z/ Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward- 401 PM HST Sat Aug 21 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY... * WHAT...Surf rising to 6 to 10 feet Sunday through Sunday night. * WHERE...East facing shores of Kauai, and Oahu. * WHEN...From 6 AM Sunday to 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
5 follow-up statements
835 WHHW40 PHFO 221330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Sun Aug 22 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .Surf along east facing shores will steadily increase as the swell from former Tropical Cyclone Linda fills in from east to west. Surf will likely peak later today into Monday. HIZ017-037-038-047-048-052>054-230230- /O.CON.PHFO.SU.Y.0025.000000T0000Z-210823T1600Z/ Maui Windward West-Molokai Windward-Molokai Southeast- Windward Haleakala-Kipahulu-Big Island Southeast-Big Island East- Big Island North- 330 AM HST Sun Aug 22 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf rising to 6 to 10 feet tonight through Sunday. * WHERE...East facing shores of Molokai, Maui and Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ009-030>032-035-230230- /O.CON.PHFO.SU.Y.0025.210822T1600Z-210823T1600Z/ Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward- 330 AM HST Sun Aug 22 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf rising to 6 to 10 feet Sunday through Sunday night. * WHERE...East facing shores of Kauai and Oahu. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
762 WHHW40 PHFO 230140 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 340 PM HST Sun Aug 22 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .Surf along east facing shores will continue to increase tonight for most areas as former Tropical Cyclone Linda passes through the state from east to west. HIZ030-031-231445- /O.EXT.PHFO.SU.Y.0025.000000T0000Z-210824T1600Z/ Kauai East-Kauai South- 340 PM HST Sun Aug 22 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf rising to 6 to 10 feet tonight and to 8 to 12 feet on Monday afternoon. * WHERE...East facing shores of Kauai. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ009-017-032-035-037-038-047-048-231445- /O.EXT.PHFO.SU.Y.0025.000000T0000Z-210824T0400Z/ Olomana-Maui Windward West-East Honolulu-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu- 340 PM HST Sun Aug 22 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Surf heights of 7 to 10 feet rising to 8 to 12 feet later tonight through Monday. * WHERE...East facing shores of Oahu, Molokai, and Maui. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ052>054-231445- /O.CON.PHFO.SU.Y.0025.000000T0000Z-210823T1600Z/ Big Island Southeast-Big Island East-Big Island North- 340 PM HST Sun Aug 22 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf of 6 to 10 feet tonight. * WHERE...East facing shores of the Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
172 WHHW40 PHFO 231300 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 300 AM HST Mon Aug 23 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI MOLOKAI OAHU AND KAUAI... .Surf along east facing shores will peak today as the east wind wave swell from the gale low of former Tropical Cyclone Linda passes across the central islands. HIZ052>054-231400- /O.CAN.PHFO.SU.Y.0025.000000T0000Z-210823T1600Z/ Big Island Southeast-Big Island East-Big Island North- 300 AM HST Mon Aug 23 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf has fallen below advisory levels. $$ HIZ030-031-240200- /O.CON.PHFO.SU.Y.0025.000000T0000Z-210824T1600Z/ Kauai East-Kauai South- 300 AM HST Mon Aug 23 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf rising 7 to 12 feet. * WHERE...East facing shores of Kauai. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ009-017-032-035-037-038-047-048-240200- /O.CON.PHFO.SU.Y.0025.000000T0000Z-210824T0400Z/ Olomana-Maui Windward West-East Honolulu-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu- 300 AM HST Mon Aug 23 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf heights 7 to 12 feet. * WHERE...East facing shores of Oahu, Molokai and Maui. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
565 WHHW40 PHFO 240133 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 333 PM HST Mon Aug 23 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF OAHU AND KAUAI... HIZ017-037-038-047-048-240245- /O.CAN.PHFO.SU.Y.0025.000000T0000Z-210824T0400Z/ Maui Windward West-Molokai Windward-Molokai Southeast- Windward Haleakala-Kipahulu- 333 PM HST Mon Aug 23 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf has diminished below advisory levels. $$ HIZ009-032-035-241445- /O.EXT.PHFO.SU.Y.0025.000000T0000Z-210824T1600Z/ Olomana-East Honolulu-Koolau Windward- 333 PM HST Mon Aug 23 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf heights 7 to 10 feet. * WHERE...East facing shores of Oahu. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ030-031-241445- /O.CON.PHFO.SU.Y.0025.000000T0000Z-210824T1600Z/ Kauai East-Kauai South- 333 PM HST Mon Aug 23 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf rising 7 to 10 feet. * WHERE...East facing shores of Kauai. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
468 WHHW40 PHFO 241300 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 300 AM HST Tue Aug 24 2021 HIZ009-030>032-035-241400- /O.CAN.PHFO.SU.Y.0025.000000T0000Z-210824T1600Z/ Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward- 300 AM HST Tue Aug 24 2021 ...HIGH SURF ADVISORY IS CANCELLED... East facing shore surf has fallen below advisory criteria. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Aug 21, 10:13 AM HST, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 21, 10:13 AM HST, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1013 AM HST Sat Aug 21 2021 .SYNOPSIS... The circulation of former tropical cyclone Linda will move through the islands Sunday through Monday night bringing the potential for strong winds, heavy rain, and flash flooding. && .DISCUSSION... High stability prevails across the area this morning as the inversion height remains unchanged from yesterday, around 6kft, and visible imagery confirms a stable appearance to regional cloud cover. Saturation through much of the boundary layer is producing persistent overcast skies over Kauai and Oahu with lesser coverage elsewhere. This moisture will take a couple more hours than normal to mix out, particularly given the strength of the inversion. In the meantime, occasional light showers over Windward Kauai and Oahu and frequent sprinkles or drizzle leeward areas can be expected. Conditions will briefly dry out this afternoon into the first half of tonight as subsidence associated with a passing shortwave ridge moves through the area. The focus for late tonight through Monday night will be on impacts associated with the former TC Linda as it moves through the islands. Infrared imagery indicates cold cloud tops up to around 40kft concentrated along the northern periphery of the circulation while the latest ASCAT confirms a solid corridor of sustained gales north of the core. A few lightning strikes were observed earlier this morning within the some of the more vigorous convective towers. As the low approaches, trade or trade-like showers will focus over Windward Maui and Big Island (particularly the Hamakua Coast) late tonight as winds gradually back from northeasterly to more northwesterly. The loss of the inversion and deepening moisture characterized by PWATs climbing toward 2 inches will support the potential for heavy showers beginning late tonight and increasing in coverage and intensity through the day Sunday. Several inches of rain will be possible over these areas during the day Sunday. In addition, inland convection over the Big Island slopes will also carry the potential to produce heavy convective rainfall. As the low center tracks toward the middle of the island chain, breezy northeasterly flow will begin increasing over the remaining islands Sunday night into Monday while the strongest winds along the northern flank of the system remain offshore for the time being. In addition to a noticeable increase in humidity, a similar evolution can be expected for Molokai through Kauai with trade wind-like showers increasing in coverage and intensity Sunday night through Monday. Showers will penetrate leeward with increasing efficiency as the column saturates through the lowest 15kft or so. Throughout much of this time, forecast soundings indicate opposing southwesterly flow in the mid/upper levels around the eastern periphery of the broad upper-level low pressure. This raises the possibility for any deeper convection to become anchored along the terrain leading to locally increased flash flood potential. The threat for organized heavy rainfall and flash flooding will be greatest north of the low center which is expected with fairly high confidence to move through the center of the island chain. Nonetheless, impacts will remain sensitive to minor adjustments in the low position. Given the expected close proximity of the low, Oahu in particular will be more sensitive to the margin of forecast error. Finally, the potential for gusty winds will likewise be sensitive to the low track. At this time, it appears that the highest probability for strong winds will be over Kauai and possibly Oahu. The potential for a wind advisory (gusts greater than 50 mph), most likely for the daytime hours on Monday, will eventually require closer evaluation. && .AVIATION... Moderate to locally breezy northeast trade winds are expected today, with a slight easing of the winds expected tonight. Breezy to locally windy conditions are expected to develop on Sunday as former tropical cyclone Linda approaches from the east. Clouds and showers should decrease by late morning or early afternoon, with prevailing VFR conditions then expected through this evening. Showers will increase from east to west across the state tonight and Sunday, with MVFR conditions becoming increasingly likely across many of the easternmost terminals prior to daybreak Sunday. AIRMET Sierra remains in effect for mountain obscuration across Kauai. This AIRMET will likely be cancelled by noon. AIRMET Tango will likely be needed for low level turbulence over and downwind of the terrain of all islands this afternoon. && .MARINE... A brief decrease of trade winds was seen last night, as a subtle disturbance moved through. Moderate to locally strong northeast trade winds will return today especially during the afternoon as the winds pick up. A Small Craft Advisory (SCA) has been reissued for the typical windy areas around Maui County and the Big Island. Winds are expected to drop back below SCA levels later tonight. Former TC Linda is currently located roughly 400 miles east of Hilo, Hawaii and is expected to enter the offshore waters this evening. This mornings ASCAT pass revealed a broad area of Gale Force winds located on the northern side of the former cyclone. A Gale Warning is in effect for our Offshore waters tonight. For Sunday and Monday, the forecast will depend on the track of former Tropical Cyclone Linda. Latest model guidances have the remnants of Linda passing through somewhere between Maui County and Kauai. The strongest winds will be on the north side of the low and the current forecast brings strong northeast winds to the waters north of Molokai and Oahu Sunday night through Monday afternoon, then Kauai Monday morning through Monday night. Gale Force winds is not out of the question, but at this time we are still uncertain on the exact track and strength of former TC Linda. Thunderstorms are also possible Sunday through Monday night across the coastal waters. A moderate to locally breezy trade wind pattern should return Tuesday. The medium period easterly swell from former Tropical Cyclone Linda will keep moderate surf along east facing shores through Saturday. Surf along east facing shores will start to build Saturday from locally generated wind waves as the remnant low moves near the islands. Surf heights may approach advisory levels for the eastern half of the island chain Saturday night into Sunday, before reaching the western half Sunday night into Monday. How large the waves become is highly dependent on the eventual track and strength of the low over the coming days. The current south swell will continue to slowly decline over the next couple of days. A series of small, moderate-period south swells will keep small surf along south facing shores next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Sunday morning through late Monday night for all Hawaii islands- Small Craft Advisory until 6 PM HST this evening for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...JVC AVIATION...Jelsema MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:00 PM HST | Small Craft Advisory | HFO | 54 hr | |
| Aug 22, 9:53 AM HST | Gale Warning | HFO | 30 hr | |
| Aug 22, 1:48 PM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 37 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.